Joan Ita Bergin, 58, from Lancashire, had been drinking sachets of Lemsip to manage her cold symptoms and died from liver failure after an accidental overdose
Image: Lancs Live/MEN MEDIA)
A poorly mum died from an accidental overdose of Paracetamol after drinking Lemsip to manage her cough, an inquest heard.
Joan Ita Bergin, 58, had been suffering with a cough and a bad chest for a week when she was rushed to hospital on Christmas Day.
Her son Matthew had called for an ambulance after his mum’s condition worsened at their home in Lostock Hall, Lancashire.
Ms Bergin told doctors how she sometimes took more than the recommended amount of Paracetamol on top of drinking one sachet of Lemsip every four hours, it was said.
She was treated for a Paracetamol overdose and diagnosed with liver failure, but she continued to vomit blood and died on January 7.
An inquest into Ms Bergin’s death was held at Preston Coroner’s Court on Thursday, reports Lancs Live.
Assistant Coroner Kate Bisset concluded that she died of multiple organ failure caused by misadventure, which referred to her “unintentional Paracetamol overdose.”
The recommended maximum dose of Lemsip is one sachet containing 1,000mg of Paracetamol every four to six hours.
But the mum was also topping up with extra Paracetamol at times, the coroner was told.
Ms Bergin, originally from New Zealand, was taken to Royal Preston Hospital last December after suffering from a cough and a bad chest and vomiting coffee-coloured bile.
Tests revealed she had “significantly elevated” liver enzymes and low oxygen levels and she was eventually transferred to Intensive Care.
But her condition worsened and she was diagnosed with liver failure.
Liver specialists at Leeds General Infirmary advised that no additional treatment options were available and she continued to deteriorate, passing away on January 7.
The inquest heard that Ms Bergin had a background of excess alcohol.
Her son Matthew explained in a statement that she would drink three to four cans of cider each day before work and up to 10 cans at weekends.
Ms Bisset said: “He says his mum was in good health normally but she rarely ate much, one full meal per week.
“And otherwise she would snack on things such as marmalade on toast. She drank plenty of water but had on occasions fainted due to lack of food.”
Consultant Patrick Horgan said in a statement that Ms Bergin had significantly elevated liver enzymes and was diagnosed with a liver injury due to unintentional Paracetamol overdose.
She was given Parvolex as an antidote but continued to have episodes of vomiting blood.
On January 4, Dr Liam Morris noted that Ms Bergin’s liver enzymes were worsening and diagnosed her with acute liver failure.
She died three days later from multiple organ failure, pneumonia and acute liver failure.
This was secondary to the unintentional Paracetamol overdose.
Alcohol-related liver disease and oesophageal ulceration were said to be contributing factors.